Alabama, 2006

Damaging Winds in Alabama, August 4, 2006

August 4, 2006 · NWS HUN · 3 events in 3 counties and zones

A complex of thunderstorms tracked east across Tennessee into northwest Alabama. This produced a gust front that sliced into far north Alabama producing widespread gusty winds resulting in numerous reports of damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms tracked east across Tennessee into northwest Alabama. This produced a gust front that sliced into far north Alabama producing widespread gusty winds resulting in numerous reports of damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 9:35 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 9:35 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 AM CDT FRI AUG 4 2006

.UPDATE...
MORNING SFC ANALYSIS INDICATES FRONTAL BOUNDARY IS STRETCHED ACROSS
NORTHWEST TENNESSEE AND CENTRAL ARKANSAS AND IS SLOWLY SINKING
SOUTHWARD. SMALL COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES
ACROSS NE ARKANSAS AND THE MISSOURI BOOTHEEL AND IS SLOWLY MOVING
SEWRD. CLOSER TO HOME...SKIES ARE MOSTLY SUNNY AND TEMPERATURES HAVE
WARMED INTO THE MID TO UPPER 80S. WINDS ARE CURRENTLY LIGHT AND
VARIABLE ACROSS THE AREA BUT WILL BEGIN TO SHIFT TO THE NORTHWEST
AND INCREASE TO AROUND 10 MPH FOR THE AFTERNOON.

AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTH
INTO THE TN VALLEY THIS AFTERNOON. THE FRONT WILL BE MOVING THROUGH
DURING THE AFTERNOON HOURS...AND SO EXPECT DAYTIME HEATING TO AID IN
THUNDERSTORM DEVELOPMENT. COVERAGE SHOULD REMAIN SCATTERED WITH ONLY
MARGINAL FORCING ALONG THE FRONT...AND SO CURRENT FORECAST OF MID
RANGE CHANCE POPS LOOKS REASONABLE. A FEW OF THESE STORMS COULD
BECOME STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. ABUNDANT
SUNSHINE THROUGH THE MORNING HOURS WILL HELP BOOST TEMPS WELL INTO
THE 90S AGAIN TODAY...AND WITH SEVERAL LOCATIONS ALREADY NEAR 90
WILL NEED TO ADJUST HIGHS SLIGHTLY UPWARD. A FEW LOCATIONS ARE
ALREADY REPORTING HEAT INDICES IN THE UPPER 90S WITH DEWPOINTS
AROUND 70 SO WILL ALSO ADD A REMARK ABOUT HEAT INDICES INTO THE ZONE
FORECAST.

24
&&

.PREV DISCUSSION...
THE GFS/NAM BOTH RETREAT THE FRONT NORTHWARD DURING THE DAY ON
SATURDAY. IN ADDITION...THE AFOREMENTIONED H5 LOW IS PROGGED TO MOVE
INTO THE NRN GULF OF MEX ON SAT...AND INTO THE DEEP SOUTH SATURDAY
NIGHT. OVERALL...THE NAM IS A BIT FURTHER SOUTH WITH THIS FEATURE
WHILE THE GFS BRINGS IT NORTHWARD INTO NRN MS. THE COMBINATION OF
THE FRONT AND U/L TROUGH/SHEAR AXIS WILL KEEP SLGT CHC/CHC POPS IN
THE FCST THROUGH THE WEEKEND.

THE L/W RIDGE WILL BUILD ACROSS THE SRN PLAINS DURING THE EARLY
PORTION OF THE UPCOMING WORK WEEK. THIS WILL PLACE THE TN VLY IN A
GENERAL NW FLOW ALOFT. WITH THIS PATTERN...ISOLD/WDLY SCT AFTN AND
EVENING CONVECTION SEEMS A GOOD BET. EXPECT MAX/MIN TEMPS TO BE
FAIRLY UNIFORM THROUGH THE UPCOMING WORK WEEK WITH HIGHS IN THE
L/M 90S AND MINS IN THE L70S.

15/CBD
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 4, 11:51 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT FRI AUG 4 2006

ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1251 PM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE TENNESSEE
VALLEY THIS AFTERNOON AND INTO THE EVENING HOURS AS A WEAK
FRONTAL BOUNDARY MOVES THROUGH THE AREA. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND BRIEF HEAVY DOWNPOURS. ALTHOUGH MOST OF THE STORMS WILL REMAIN
BELOW SEVERE CRITERIA...AN ISOLATED STORM OR TWO CAPABLE OF BRIEF
DAMAGING WINDS IS POSSIBLE.

HEAT INDICES WILL APPROACH 105 DEGREES IN SOME LOCATIONS THIS
AFTERNOON. PERSONS WITH OUTDOOR ACTIVITIES SHOULD AVOID
PROLONGED PERIODS OF EXPOSURE TO THE HEAT...AND SHOULD ALSO BE
ALERT TO THE POSSIBILITY OF LIGHTNING AND TAKE COVER IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE FRONT WILL STALL AND WEAKEN SOUTH OF THE TENNESSEE VALLEY. THE
PROXIMITY OF THIS BOUNDARY WILL HELP PROVIDE A FOCUS FOR SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

24

The radar

The Columbus AFB radar (KGWX), 126 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 4, 1:10 PM CST to 1:25 PM CST
Where
Lauderdale County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.683

Several trees and power lines were blown down.

Thunderstorm Wind, Madison

When
August 4, 1:20 PM CST
Where
Madison County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -86.533

Several trees and power lines were blown down.

Thunderstorm Wind, Limestone

When
August 4, 1:30 PM CST
Where
Limestone County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.933, -87.117

Signs were blown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527593, 5527595, 5527594.